Inhospitable and in Denial

The parents of two little girls placed them in the Broward Children's Center hoping their daughters would be cured. Something went wrong.

Long-term use of thioridazine can have other terrible side effects, including tardive dyskinesia, a disorder marked by a total loss of control over bodily movements. Symptoms similar to those of Parkinson's also occur.

An overdose of thioridazine, which isn't considered a highly toxic drug, can cause an irregular heartbeat or, at worst, full cardiac arrest, which has led to hundreds of deaths -- though a statistically minute number in relation to the number of people who have been prescribed the drug.

In Florida, thioridazine made news in 1984 when it contributed to the overdose death in West Palm Beach of 28-year-old David Kennedy, the son of Robert F. Kennedy. Kennedy also had cocaine and Demerol in his system. In another highly publicized case, a nurse in Tampa was convicted of killing three nursing home residents with massive doses of thioridazine in the early '90s. The nurse, Brian Rosenfeld, confessed to overdosing 23 other patients.

Even in dosages considered safe, patients in rare cases have died from a condition known as "neuroleptic syndrome," which toxicologist Lee Hearn, of the Miami-Dade Medical Examiner's Office, says is marked by an elevation of body temperature followed by the body going rigid and cardiac arrest.

In Jenna's case, records show that thioridazine was being used as a tranquilizer. Jenna's central nervous system had already taken a near-fatal shock from the lightning, so no one could know what effect thioridazine -- especially in large amounts -- might have on her. Her prescription, according to the medical examiner's records, called for 20 milligrams of the drug a day, ten in the morning and ten at night, or "as needed." The prescription, so long as the "as needed" stipulation wasn't abused, was well within safe limits. According to the manufacturer's guidelines, a girl of Jenna's weight and age should never be given a daily dose of more than 76 milligrams a day.

"Anything over that is dangerous," says Michelle Bernardo's pharmacist, David Andrews, who handled Jenna's prescriptions. "You just don't exceed that."

Michelle Bernardo administered the thioridazine -- which came in a liquid that was simply dropped into Jenna's feeding tube -- when her daughter was at home. When Jenna was moved to the group home, the mother used her private insurance to buy the thioridazine and delivered it there.

She delivered a 3600-milligram bottle on May 6. On May 28, 22 days later, the bottle was empty.

According to the prescribed dosage of 20 milligrams a day, a bottle should have lasted 180 days. A bottle emptied in 22 days comes out to an average of 164 milligrams a day -- well over twice the maximum-allowed dosage for children her age, according to the drug manufacturer's guidelines.

Andrews says that when Bernardo came into his pharmacy to get a refill after barely three weeks, he was alarmed. She told him the center was completely out of it. The mother, when she cared for Jenna, went through bottles of thioridazine relatively quickly, but she "never used it anywhere close to this fast," says Andrews, who owns David's Pharmacy on Atlantic Boulevard in Pompano Beach.

"I said, 'Wow, why are you getting this filled now?'" recalls Andrews. "I said, 'There's something wrong here. They're using too much.' I asked her to please check with [the group home] to see if they spilled this, or dropped this, or if there was somebody else using this."

Andrews never heard back. The next news he heard about Jenna was that she had died on June 5, eight days after that last refill.

Jenna's mother would later tell an assistant medical examiner that the last full bottle she'd bought was already half-empty at the group home when Jenna died. If that's correct, then the average use of the drug climbed to 225 milligrams a day, which is just shy of three times the maximum-allowed dosage.

Assistant Medical Examiner Eroston Price had no knowledge of this when she ruled that Jenna died of anoxic encephalopathy, or a lack of oxygen to the brain, due to the lightning strike three years earlier.

The ruling went unquestioned until Michelle Bernardo called Price and asked her if any drugs were found in Jenna's system. Price told her there were no tests done, because there was no suspicion. That's when, according to the medical examiner's records, the mother told about the missing thioridazine and about Jenna's chronic drowsiness -- which happens to be the most common sign of thioridazine overdose.

Price did tests on a reserve sample of Jenna's blood and found that the level of thioridazine in it was equivalent to .76 milliliters of the drug per liter of Jenna's blood. That level, says toxicologist Hearn, is equivalent to an actual daily dose of 130 milligrams, or nearly twice the maximum dosage.

The Pompano Beach Police Department was called, and a homicide investigation was begun.

"Thioridazine affects the brain, and one of the functions of the brain is to control respiration and circulation," says Perper, describing the reason the investigation was started. "It is not surprising that an overdose of these types of drugs can result in severe damage or death."

Perper also said that because of Jenna's already precarious state of health, the drug given in too-high doses might be more dangerous to her than to healthy individuals but tempered the statement with the fact that he couldn't be sure of it.

« Previous Page
 |
 
1
 
2
 
3
 
4
 
5
 
6
 
7
 
All
 
Next Page »
 
My Voice Nation Help
0 comments
 
Loading...